Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Took vitamin supplement. Getting sharp pain in upper esophagus. How to get relief?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 364 Questions
I just took a handful of vitamin supplements, and it felt like they didn't go completely down, so when i drank more water, I got an intense stabbing pain in upper esophagus, that area immediately puffed out and the pain keeps coming on every few minutes.
If I try to drink more water the pain is a10 out of 10
Posted Sun, 21 Apr 2013 in Vitamins
Answered by Dr. Enrique Molina 38 minutes later
If the pain is so intense and not going away you should definitely go to the nearest emergency department.
If you took multiple pills at the same time, there is a possibility they got "stuck" in your esophagus. Usually these go down by drinking water, however if you feel the pain is even worse and you still feel something stuck, you are at risk of developing "pill induced esophagitis", which is basically inflammation of the esophagus. The danger with a pill stuck in your esophagus, is that the inflammation can quickly lead to an ulcer, and this can even perforate or rupture the esophagus. This is an emergent situation, and can require surgery. If you go to the emergency soon enough you can get this complication prevented (you can get an intravenous medication that can help the pills go down, or you can get an upper endoscopic examination). Hope that helps.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor